I read somewhere in my Rebif stuff that if you have problems with injection sites your neurologist can show you new sites to shoot up.
I'm sure this is true for copaxone too.
Good luck to you.
I was told you can shoot anywhere there is fat. I shoot anywhere that I'm able to pinch up enough blubber... except the calf. don't know why, it just seems odd to shoot there, I guess. Are you religiously rotating staying at least 7-days away from shooting in the same area?
Just curious. I understand you've been doing this for 4 yrs now. I've been on copaxone for 1yr. and I haven't had any issues (knock on wood). Also, have you asked for suggestions from the shared solutions nurse? They are avail 24/7.
I found that after three years on Copaxone, all the sites I could reach were knotted and dented. Yes, you can shoot anywhere there's fat, but they also recommend not using the same area twice - and those areas were rapidly diminishing. I can no longer shoot the top of my thigh, for example.
After my fifth IPIR, which had characteristics of also being an allergic reaction (no consensus on that one) I switched to Betaseron. Aside from the obvious negatives (needs a blood test every few months, lowers your immune system) I like it - there's no reaction at the injection site, and there's no lipoatrophy.
I've been on the copaxone for over two years now, and have no dents (yet!) or scarred places. Perhaps it is because I have that extra layer of fat?
Mike is right about alternative sites - be sure and ask your doctor or nurse for other options.
Other than these problems, does it appear the copaxone is working for you?
be well, Lulu
Thanks for bringing this issue up. I am running into this problem too even though I have only been on copaxone for a year and half. I am finding that I shoot into the skin and get resistence from where scar tissue has built up yet can't see it.
Great suggestiong here and I do hope you can figure out what will work for you. This is a lifetime endeavor so if you learn some new tricks that work, please share!
The last IPIR I had I think was caused by injecting into scar tissue - it went very slowly, and then the IPIR happened.
I have lipoatrophy already and I've been on Copaxone for about a yr and half. I don't shoot into my thighs anymore. My abdomen has dents now. I have mentioned this to my MS Dr and he just says not to inject into those areas, but I am concerned about the future..I think a call to the Shared Solutions would probably be a good idea.
I have been on copaxone for 16 month's now and already am searching for places where there isn't any bumps..I too find that i have had 2 IPIR when i inject into scar tissue the same as jensequitur it goes in slow than Bam!!!
I will b interested in finding out if anything help's u...Sorry Im no help : (
I am starting my Copaxone this week and you guys are making me nervous. What is an IPIR? Are there any good Copaxone stories out there?
Hey, Katie - an IPIR is an "immediate post-injection reaction." Shared Solutions says that this can happen when the injection goes into a blood vessel. Quix says that there are blood vessels all over the place, and it's impossible to avoid going into a blood vessel! So it must depend on the size of the blood vessel.
If you follow the recommended injection sites, always inject into subcutaneous fat, and avoid scar tissue, then you'll minimize your risk of an IPIR.
Speaking personally, however, this becomes more difficult with longterm use of Copaxone.
I also found it hard to stay 'compliant' with the risk of an IPIR. I was afraid of getting another one. After my fifth IPIR (which also had signs of being an allergic reaction) I opted to change my DMD to Betaseron.
So here's my experience with the IPIR: I would immediately get a sense of unease. My breathing became labored, and deep breaths caused me to cough. It felt as though my skin was swelling, although there should be no actual swelling (if there is, call your neuro.) I started sweating profusely, and my skin became red. The entire reaction lasts about fifteen minutes. You should recover completely after thirty minutes. Again, if you don't immediately recover from the reaction, call your neuro immediately and discontinue until you've spoken with Shared Solutions.
There are some good reasons to take Copaxone. One is that it doesn't cause flu-like reactions after injection. Another is that there is no blood test - with Betaseron I'm supposed to have a blood test. I initially chose Copaxone for those reasons.
I don't want to scare you away from Copaxone - talk to your Shared Solutions nurse about your concerns.
Thanks for the honest and still encouraging information. My appointment with the Shared Solutions nurse is tomorrow, so there's no turning back now! My in-laws arrive tomorrow night for a 6 night stay. Maybe the shots don't seem too bad after all!!
Thanks for all of your input. I faithfully rotate my injection sites to the 7 recommended areas and rotate within those areas. I do however have depressions in my thighs, arms and stomach from the shots but my hips seems to be less susceptible to the sunken places.... (I probably have a little more fat there than in other areas). I had a home visit from the nurse about a year ago and she confirmed that I am doing everything correctly. Even with this issue, I prefer copaxone to the other treatments. It only takes a minute or so to take the shot and I really like being in control of administering the meds myself. I have not experienced an IPIR yet and I really don't have any other side effects from copaxone nor have I had any relapses since beginning treatment with it. With Avonex, my white cell count dropped so low that I had to stop that treatment. A friend and I both started copaxone within a few months of each other. We have been supportive of each other and have both felt pretty good since we started on it. I am scheduled for an MRI on Monday and hope the news continues to be good. Hope everyone is having a great holiday.